Thunderstorm Wind, Person
- When
- August 11, 4:33 PM EST
- Where
- Person County, 0.66 mi NNW of Gordonton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.289, -79.134
One tree was reported down at Gordonton Road.
A broken line of showers and storms moved across the area during the afternoon into the evening. Some of these storms became severe and produced wind damage across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A broken line of showers and storms moved across the area during the afternoon into the evening. Some of these storms became severe and produced wind damage across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 11, 2:03 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 303 PM EDT TUE AUG 11 2015 .SYNOPSIS...A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE AREA THIS EVENING. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST WEDNESDAY THROUGH FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 303 PM TUESDAY... AS INITIAL BATCH OF PRE-FRONTAL CONVECTION ASSOCIATED WITH AN MCV/MESO-LOW BEGIN EXITS SAMPSON COUNTY OVER THE NEXT HOUR...A BAND/LINE OF CONVECTION DEVELOPING AHEAD AND ALONG THE COLD FRONT WILL ADVANCE NW TO SE THROUGH THE AREA. TEMPERED BY THE MORNING RAIN AND ASSOCIATED LOW CLOUDS...INSTABILITY RANGES FROM 500-1500 J/KG OF MLCAPE ACROSS THE AREA...WITH THE BETTER INSTABILITY ALIGNED ACROSS THE WESTERN SECTIONS WHERE STRONGEST INSOLATION IS EXPECTED. WHILE DEEP 0-6KM LAYER SHEAR IS DECENT ~25-30KTS...THE BULK OF THE STRONGER FLOW IS CONFINED TO THE UPPER REGIONS OF THE LAYER. WHEN COMBINED WITH THE MEDIOCRE DESTABILIZATION...SEVERE THREAT APPEARS ISOLATED AT BEST. BULK OF SCATTERED SHOWERS/STORMS SHOULD EXIT OUR SE COUNTIES AOA MIDNIGHT. DRY AND COOL AIR ADVECTION SHOULD LEAD TO CLEARING AFTER MIDNIGHT. LOWS TONIGHT RANGING FROM 65-70. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 220 PM TUESDAY... VERY QUIET PERIOD IN THE SHORT TERM AS THE COOL FRONT MOVES OFFSHORE. ANY PRECIPITATION DURING THIS TIME PERIOD WILL BE CONFINED TO THE EASTERN PORTIONS OF THE STATE...AND ASIDE FROM A STRAY SHOWER SHOULD NOT AFFECT OUR EASTERN COUNTIES. WATER VAPOR SHOWS A MUCH DRIER AIRMASS ALOFT OVER THE EXPANSE OF THE THE ENTIRE OHIO VALLEY ON THE BACK SIDE OF AN UPPER LEVEL EASTERN CONUS TROUGH. THIS WILL GRADUALLY MOVE OVER THE CAROLINAS AND WILL TRANSLATE TO THE SURFACE AS WELL WHERE HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTHWEST AND DEWPOINTS WILL FALL INTO THE LOWER 60S FOR MUCH OF THE CWA WITH MID 60S IN THE EXTREME SOUTHEAST. HIGH TEMPERATURES ARE GENERALLY EXPECTED TO BE IN THE MIDDLE 80S BOTH DAYS WITH LOWS IN THE MIDDLE 60S. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 220 PM TUESDAY... A PROLONGED PERIOD OF DRY WEATHER WILL PREVAIL OVER CENTRAL NC AS AN EASTERN CONUS UPPER LEVEL TROUGH REMAINS IN PLACE WITH SURFACE HIGH PRESSURE OVER THE CAROLINAS THROUGH THE WEEKEND AND INTO NEXT WEEK. WEATHER IS EXPECTED TO BE DRY AND MODELS ARE INDICATING THIS ASIDE FROM A FEW VERY WEAK DISTURBANCES THAT MAY BE ABLE TO GENERATE A WEAK SHOWER OR TWO BUT CONFIDENCE IN THIS COMING TRUE IS VERY LOW AT THIS TIME...SO WILL KEEP THE EXTENDED FORECAST DRY AT THIS TIME. AS THE WEEKEND WEARS ON THE UPPER RIDGE OVER THE SOUTHWESTERN CONUS WITH STRENGTHEN AND DOMINATE THE SYNOPTIC PATTERN FROM THE 4 CORNERS REGION NORTHEASTWARD THROUGH THE GREAT LAKES. THIS WILL EVENTUALLY HELP TO BREAK DOWN THE UPPER TROUGH OVER THE EASTERN CONUS AND BREAK THE STAGNANT PATTERN...OPENING THE DOOR FOR A RETURN TO MORE UNSETTLED WEATHER LATER NEXT WEEK. UNTIL THEN EXPECT MOSTLY DRY WEATHER WITH HIGH TEMPERATURES IN THE MID 80S...CREEPING BACK UP TO THE UPPER 80S TO LOWER 90S LATE IN THE PERIOD. LOWS MAINLY IN THE MIDDLE 60S...APPROACHING 70 DEGREES BY EARLY NEXT WEEK. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 217 PM TUESDAY... BATCH OF PRE-FRONTAL SHOWERS THAT RESULTED IN SOME IFR/LIFR CONDITIONS AT KFAY WILL EXIT THE AREA BY 20Z. MEANWHILE...JUST UPSTREAM OVER NC FOOTHILLS...A BROKEN BAND/LINE OF SHOWERS AND STORMS ARE EXPECTED TO DEVELOP AND MOVE NW TO SE AHEAD AND ALONG A COLD FRONTAL PASSAGE THROUGH THE AREA THIS EVENING. SIMPLE EXTRAPOLATION WOULD SUGGEST TIMING OF 18 TO 22Z AT KINT AND KGSO...20 TO 24Z AT KRDU AND 22 TO 02Z AT KFAY AND KRWI. GUSTY WINDS AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THE STRONGER STORMS...AND COULD PRODUCE A BRIEF PERIOD OF SUB-VFR CONDITIONS. NWLY FLOW BEHIND THE FRONT WILL USHER A DRIER MORE STABLE AIR MASS...LEADING TO A PROLONGED PERIOD OF VFR CONDITIONS WEDNESDAY THROUGH SATURDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...CBL SHORT TERM...ELLIS LONG TERM...ELLIS AVIATION...CBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 350 PM EDT TUE AUG 11 2015 NCZ007>011-021>028-038>043-073>078-083>086-088-089-122000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 350 PM EDT TUE AUG 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE INTO CENTRAL NORTH CAROLINA FROM THE NORTHWEST LATE THIS AFTERNOON. A FEW STORMS WITHIN THE LINE MAY PRODUCE WINDS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT TUE AUG 11 2015
NCZ089-111930-
SAMPSON NC-
300 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EAST CENTRAL SAMPSON
COUNTY UNTIL 330 PM EDT...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF CLINTON...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLINTON AND TURKEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3481 7840 3499 7839 3500 7815 3490 7815
3478 7818
TIME...MOT...LOC 1859Z 273DEG 25KT 3490 7832
22SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT TUE AUG 11 2015
NCZ021-038-112130-
DAVIDSON NC-FORSYTH NC-
432 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN DAVIDSON
AND SOUTHERN FORSYTH COUNTIES UNTIL 530 PM EDT...
AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLEMMONS...OR 9 MILES WEST OF
WINSTON-SALEM...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...CLEMMONS...BERMUDA RUN...HUNTSVILLE...LEWISVILLE...
MIDWAY...ARCADIA...WELCOME AND SEDGE GARDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3619 8044
3607 8004 3593 8005 3581 8041 3585 8043
3584 8040 3586 8038 3588 8042 3589 8037
3596 8038 3599 8042 3601 8042 3606 8046
3604 8049 3608 8052
TIME...MOT...LOC 2032Z 299DEG 15KT 3608 8043
22SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 520 PM EDT TUE AUG 11 2015 NCZ022-112215- GUILFORD NC- 520 PM EDT TUE AUG 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN GUILFORD COUNTY UNTIL 615 PM EDT... AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MONROETON...OR NEAR REIDSVILLE...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREENSBORO...MCLEANSVILLE...GIBSONVILLE...LAKE GUILFORD MACKINTOSH MARINA...LAKE TOWNSEND MARINA...LAKE BRANDT...LAKE TOWNSEND...LAKE JEANETTE MARINA...MONTICELLO AND HAW RIVER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3624 7953 3598 7954 3614 7987 3625 7982 TIME...MOT...LOC 2120Z 313DEG 26KT 3629 7969 22
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT TUE AUG 11 2015
NCZ008>010-026-112230-
WARREN NC-VANCE NC-FRANKLIN NC-GRANVILLE NC-
523 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN WARREN...
VANCE...NORTHERN FRANKLIN AND GRANVILLE COUNTIES UNTIL 630 PM EDT...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CLARKSVILLE...OR 11 MILES
SOUTHEAST OF VIRGILINA...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HENDERSON...OXFORD...CREEDMOOR...WARRENTON...BUTNER...FRANKLINTON...
NORLINA...KITTRELL...STEM AND STOVALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3624 7798 3616 7804 3607 7878 3624 7880
3651 7880 3654 7867 3655 7827
TIME...MOT...LOC 2123Z 326DEG 30KT 3648 7859
22SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 529 PM EDT TUE AUG 11 2015 NCZ083-112215- ANSON NC- 529 PM EDT TUE AUG 11 2015 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN ANSON COUNTY UNTIL 615 PM EDT... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STURDIVANTS...OR 12 MILES SOUTHWEST OF WADESBORO...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MCFARLAN AND WHITE STORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3494 8030 3481 7992 3482 8032 TIME...MOT...LOC 2129Z 299DEG 24KT 3484 8021
The Raleigh/Durham radar (KRAX), 90 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
10 thunderstorm wind. Local standard time, as filed.
One tree was reported down at Gordonton Road.
One tree was reported down at McCullock Loop Road.
Power lines were reported down at Hurdle Mills Road.
One tree was reported down at Union Grove Church Road.
One tree was reported down on Everette Dowdy Road.
Trees were reported down near Covered Bridge Road.
One tree was reported down in Carthage Colony near Fire Tower Road.
Trees were reported down near United States Highway 301.
Trees were reported down at Kitty Fork Road and Mount Moriah Church Road.
A roof was blown off a mobile home and half a dozen trees were reported down in Keener, North Carolina.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598400, 598401, 598402, 598399, 598407, 598404, 598406, 598405, 598403, 598408.